California, 2019Hail and Lightning Strike in California, December 25, 2019
December 25, 2019 · NWS MTR · 2 events in 1 county or zone
A weather system moved through the region on Christmas Day bringing rain showers and thunderstorms to the area as well as snow over area peaks. Numerous nearly stationary thunderstorms were observed over the coastal waters, many producing dozens of lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system moved through the region on Christmas Day bringing rain showers and thunderstorms to the area as well as snow over area peaks. Numerous nearly stationary thunderstorms were observed over the coastal waters, many producing dozens of lightning strikes. Additionally, several cells showed rotation prompting the issuance of multiple Special Marine Warnings. Some thunderstorms did make it onto land and produced small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 25, 3:11 AM PST, 49 minutes earlier.
Area forecast discussion, Dec 25, 3:11 AM PST, 49 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
311 AM PST Wed Dec 25 2019
.SYNOPSIS...Rain showers and isolated thunderstorms will be
possible through Christmas Day before tapering off from north to
south tonight. Cooler and drier weather conditions are then
expected late week and into the first half of the upcoming
weekend.
&&
.DISCUSSION...as of 03:07 AM PST Wednesday...KMUX Radar data
early this morning continues to show a band of scattered showers
pushing inland across the East Bay Hills southward through the
interior mountains of Monterey and San Bentio Counties. This
initial band brought generally a few hundredths to a few tenths of
an inch of rainfall to the region over the past several hours.
Meanwhile, convection has increased over the Pacific with an area
of thunderstorms pushing inland over Marin County within the past
hour and additional cells extending to the south and southwest.
Thus, look for showers and possible thunderstorms to continue
through sunrise as they approach the coast and then push inland.
While lingering showers will be possible through the remainder of
the morning, activity should diminish in coverage a bit after
sunrise.
Latest satellite imagery and lightning detection networks indicate
an even more active weather system to the west and northwest of the
region. This is associated with a mid/upper level closed low well
west of the Pacific Northwest Coast and southward extending trough
axis. The forecast models indicate the low will shift southward
through the day and then shift a bit more to the southeast this
afternoon and evening. As this occurs, look for an increase in
showers over the southern coastal waters and over the Central Coast
this afternoon and evening. There remain some differences in the
models on how far north and east precipitation will develop
depending on the exact track of the low pressure center. With this
said, conditions will begin to dry out over the North Bay and even
over the San Francisco Bay area through the day while precipitation
chances persist to the south. Additionally, snow levels of around
3,500 to 4,000 feet are forecast through the day with current
surface observations reporting near or below freezing temperatures
in the region's highest peaks/ridges. Thus, do expect some snow
showers and light snow accumulations in places such as the North
Bay Mountains, the Diablo Range, Santa Lucia Mountains and
adjacent peaks/ridges such as the Gabilan Range through the day.
Rain chances will then tapper off from north to south over the
Central Coast by Thursday morning as the mid/upper level system
shifts southward toward southern California. Daytime temperatures
will remain in the 50s through late week with today being the
coolest given the cloud cover and rainfall. As sky conditions clear
late week, look for overnight lows to drop into the lower 30s for
most interior valley locations, middle 30s in areas such as the
Santa Clara Valley, and even upper 30s to lower 40s closer to the
coastline. The forecast models continue to vary from one another
from late in the upcoming weekend into next week. However, they
continue to indicate the potential for another weak weather system
to drop southward across the region during the Sunday to Monday
timeframe. This would potentially bring unsettled weather conditions
back to the region, yet widespread heavy rainfall is unlikely at
this time. Drier conditions are then expected to develop by New
Year's Eve.
&&
.AVIATION...as of 10:20 PM PST Tuesday...Only scattered showers
have been reported so far. A line of moderate to locally heavy
rain is expected between 09Z and 13Z with cigs lowering into MVFR
category. Some models are showing the North Bay missing out on
most of the precip so the latest STS forecast has improved in
terms of cigs and vsbys. A few showers behind the front Christmas
morning then it will be dry in the afternoon with cigs at or above
5000 ft. The accompanying low pressure system will remain
offshore as it tracks southeastward towards southern California.
This will bring rain back to the MRY Bay Area Wednesday night but
places further north should stay dry.
Winds are starting to turn southeast. Speeds will be 5-10 kt
except gusting as high as 20 kt in heavier rains.
Vicinity of KSFO...Cigs 4000-5000 ft with a few showers at first.
A few hours of locally moderate rain is expected between 09-12Z as
cigs lower to 2500-3000 ft. Light rain after 12Z then improving
conditions after 18Z. Should have VFR cigs in the afternoon.
Southeast winds 5-10 kt. Gusts up to 20 kt possible within the
heavier rain.
SFO Bridge Approach...Same as KSFO.
Monterey Bay Terminals...A few showers in the vicinity this
evening becoming more widespread after 10Z. Moderate rain 10Z-13Z
with frontal passage. Cigs lowering to MVFR after 09-10Z. Winds
becoming southeast 5-10 kt after 10Z with gusts as high as 20 kt
in the heavier rain. Conditions improving Wednesday afternoon.
&&
.MARINE...as of 03:07 AM PST Wednesday...A system continues to
move southward from Alaska to across the outer waters. Rain and
lightning is showing up on radar. Brief moderate southeast winds
on Wednesday could accompany the moderate rainfall amounts.
Afterwards, winds will switch to north to northeast Wednesday
night and Thursday as the low moves into the southern california
waters. A long period northwest swell will arrive on Wednesday
morning and build through Thursday. A second long period northwest
swell is forecast to through this weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pigeon Pt 10-60 nm from 9 AM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
SCA...Pt Arena to Pt Reyes 0-10 nm from 1 PM
SCA...SF Bay until 9 AM
&&
PUBLIC FORECAST: RGass
AVIATION: W Pi
MARINE: DK
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Dec 25, 2:26 AM PST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service San Francisco CA
226 AM PST Wed Dec 25 2019
CAZ505-507-251100-
North Bay Mountains-Coastal North Bay Including Point Reyes National
Seashore-
226 AM PST Wed Dec 25 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARIN COUNTY...
At 225 AM PST, a strong thunderstorm was located 11 miles west of
Point Reyes Station moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Point Reyes Station, Lagunitas-Forest Knolls, Inverness, Bolinas,
Olema Valley Raws and Barnaby Raws.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3815 12305 3819 12280 3818 12279 3820 12277
3820 12275 3816 12268 3790 12268 3796 12310
TIME...MOT...LOC 1025Z 266DEG 14KT 3806 12302
RGassLightning, Marin
- When
- December 25, 4:00 AM PST to 4:10 AM PST
- Where
- Marin County, 0.72 mi NNE of Marin City
- Property damage
- $300
- Reported by
- Broadcast Media
- Coordinates
- 37.890, -122.545
Lightning hit a 100 foot tall tree on Waterview drive in Mill Valley in the early morning. The strike split the tree in half with debris landing on nearby decks and roofs https://abc7news.com/weather/exclusive-lightning-strike-damages-tree-near-mill-valley-homes/5785998/.
Hail, Marin
- When
- December 25, 4:25 AM PST to 4:30 AM PST
- Where
- Marin County, 0.55 mi W of Sausalito
- Measured
- 0.25 in hail
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -122.490
Heavy accumulation of small hail covered highway 101 resulting in a traffic collision.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Debris Flows in California, December 25 to 27, 20191 death · $106,000 · 59 kt wind · 20 events
- Blizzard and Heavy Snow in Alaska, December 25 to 26, 201967 kt wind · 5 events
- Tornado and Winter Storm in California, December 25 to 26, 2019EF0 · 5 events
- Winter Weather in California, December 25 to 26, 20192 events
- Rip Current in Florida, December 25, 20191 event
- Waterspout in Eastern Pacific Coastal Waters, December 25, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864944, 864943.